Niacin and Zocor

In people who take both Zocor and the cholesterol medication niacin, there is an increased risk of developing serious muscle problems. Each medicine by itself can increase the chances of developing two serious muscle conditions called myopathy and rhabdomyolysis. Therefore, it is believed that the risk of these conditions occurring is even greater when Zocor and niacin are taken together.

Can I Take Zocor and Niacin Together?

There are a number of possible drug interactions with Zocor® (simvastatin). One of these interactions is with niacin, a medicine used to lower total cholesterol, LDL cholesterol, and triglyceride levels while raising HDL cholesterol levels.
 
When the two medicines are used together, there is an increased risk of developing serious muscle problems.
 

The Niacin-Zocor Warning: Serious Muscle Problems

Muscle pain, weakness, and muscle aches are among the more common side effects of Zocor, affecting up to 1.2 percent of people who take the drug. For most people, this muscle pain does not indicate a serious problem. However, in rare cases (less than 0.1 percent), people can develop a serious problem with their muscles while on Zocor. Two serious muscle problems are myopathy and rhabdomyolysis. Rhabdomyolysis is very serious because it can cause muscles to break down, which can cause the kidneys to stop working properly (acute kidney failure), and in some cases, lead to loss of life.
 
Niacin used alone also increases a person's chances of developing myopathy or rhabdomyolysis. Therefore, it is believed that people taking both niacin and Zocor are at increased risk of developing these serious muscle problems because of the combined effect of the two medicines.
 
 
10 Foods That Lower Cholesterol

Zocor Medicine

Referring Pages:
Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2014 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.